Statistics from Altmetric.com
Editor,—I read with interest the case report by Sensky and Olczak describing the use of glucagon in severe tricyclic antidepressant (TCA) poisoning.1 I am surprised that the patient was not treated with sodium bicarbonate and that there was no mention of the pivotal role of alkalinisation and sodium loading in the management of TCA poisoning.
The cardiac toxicity of TCAs is a consequence of the quinidine-like effects on the sodium channels in the heart.2 These effects can be alleviated by the administration of sodium bicarbonate, which reduces the frequency of ventricular arrhythmias, decreases the prolongation of the QRS interval, and reduces hypotension. These effects have been attributed to the increase in plasma sodium concentration, which competes to reverse the inhibition of the sodium channel by the TCA. Alkalinisation changes the ionisation state of TCA which may facilitate uncoupling of the TCA from the sodium channel.3 Alkalosis induced by hyperventilation can also be effective.
Their patient was acidotic with a pH of 7.29 and with evidence of severe cardiac toxicity. Initial resuscitation of this patient should have included aggressive treatment of the acidosis with sodium bicarbonate. Sodium bicarbonate 1–2 mmol/kg (1–2 ml/kg of 8.4% solution) intravenously is recommended, followed by further doses to maintain an arterial pH between 7.45 and 7.55.4 Early intubation and mechanical ventilation is also advised in view of (i) the potential for rapid deterioration in conscious level and risk of gastric aspiration and (ii) the development of a confounding respiratory acidosis, which potentiates any cardiac toxicity.
In my experience, early management with sodium bicarbonate minimises any need for antiarrhythmic or inotropic support.